Format

Send to

Choose Destination
Ann N Y Acad Sci. 2006 Aug;1074:357-64.

MDMA and seizures: a dangerous liaison?

Author information

1
M.D. Department of Human Morphology and Applied Biology, University of Pisa, via Roma 55, 56126 Pisa, Italy.

Abstract

In the past decades, there was a massive increase in the abuse of methylenedioxymethamphetamine (MDMA) in the Western countries. Seizure onset after MDMA is considered to be related mainly to its acute systemic effects (e.g., hyponatremia and hyperthermia). However, additional mechanisms might concur to it as well. Experiments aimed at disclosing the basis for such an acute effect have the advantage of profiting of controlled conditions and the "pure" compounds, as opposed to the limits of clinical data which are biased by several confounding factors. Amphetamines exert profound effect on different monoaminergic systems, which might participate to lowering of seizure threshold. Chronic effects of MDMA abuse on seizure threshold have not been explored in detail so far. Recent data showed that in mice receiving small, repeated doses of MDMA, a persisting pro-convulsant effect toward limbic seizures and metabolic hyperexcitability can be observed. In the present article, we reviewed these studies and we report our preliminary experimental data documenting the lack of mossy fiber sprouting at short time intervals following MDMA, when seizure susceptibility is already present.

PMID:
17105933
DOI:
10.1196/annals.1369.035
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center